Search our website Find job opportunies at THI and St. Luke's Find a doctor location and contact information
Heart Information Center
 
Ask a Heart Doctor
  Back to previous page

 

Help us improve this service.

Your feedback will help guide us in developing this site.

Ask a Texas Heart Institute Doctor 
Informed patients make better patients.

Question:

Can I get tattooed without my SVT going crazy? 

I have severe SVT. I take Metoprolol 25 mg 2 times a day. I have spells all the time, and it feels like I'm going to have a heart attack every day. I have lots of chest pains and weird feelings like I might die. My question is... Can I get tattooed without my SVT going crazy part the way through? I have several tattoos already but I have not got one since I started having bad SVT attacks. I went to the dentist but they couldn't pull my tooth because my anxiety about what the medicine would do to my heart caused my heart rate to sky rocket. I don't want to go and them start my tattoo then my heart go crazy and have a unfinished tat on me. I know that when you get a tattoo your heart rate goes up from the pain and adrenaline so I'm really nervous about doing it! 

submitted by Brad from Nocona, Texas on 1/8/2013

Answer:

Deborah Meyers, MDby Texas Heart Institute cardiologist, Deborah E. Meyers, MD  

Brad, thank you for your interesting question. You are clearly very symptomatic with your SVT (supraventricular tachycardia) given that "it feels like I am going have a heart attack every day". This is a bad symptom for you to be living with personally, and from a medical point of view, if you are having lots of fast heart beats (tachycardia) on a daily basis it could cause some changes in the heart muscle itself. These changes can result in a form of tachycardia-induced cardiomyopathy- meaning that the stress of the persistently fast heart rate could cause a form of heart muscle weakening and failure. In addition to that, if your heart beats very quickly this could cause dizziness and fainting. That could really interfere with a good tattoo. 

There are lots of things that speed up the heart rate even in the absence of SVT. These include caffeine, some medications, anxiety, and pain. These things can also make SVT worse or set it off. From what my body art interested clients share with me- tattoos can be painful and you are right to question whether or not a tattoo will make it worse.…I suspect that it could. 

The good news is this: Most SVTs are controllable and the majority are curable. SVTs are a result of re-entrant circuits- meaning that there are small electric circuits that spin around and around within the electrical system of the heart. Sometimes SVTs are controlled  with medications, and sometimes a heart doctor that specializes in the treatment of arrhythmias (abnormal rhythms that are disturbances of the electrical system of the heart- these specialists are called electrophysiologists) can perform a procedure called an ablation that could permanently cure the SVT.  

My advice would be to get the SVT sorted out first, under the care of a good electrophysiologist, before getting your next tattoo. I think that would be in your best interest in terms of your everyday life, your health, and your body art. After that, you can have all of the ink that your heart desires.   

See also on this site: 

Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.

To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.


Updated January 2013
Top  
Like us on Facebook Follow us on Twitter Subscribe to us on YouTube Find Us on Flicikr Follow Us on Pinterest Add us on Google+ Find us on LinkedIn

Please contact our Webmaster with questions or comments.
Terms of Use and Privacy Policy
© Copyright 1996-2014 Texas Heart Institute.
All rights reserved.
This website is accredited by Health On the Net Foundation. Click to verify. U.S. NEWS America's Best Hospitals 2013-14